Pharmaceutical

Double vision linked to several antibiotics

Medical researchers know that antibiotics can cause a multitude of side effects in many of the patients who take the drugs, and an ongoing analysis of medical reports suggests the list of adverse effects is getting longer. A couple of ophthalmologists in Oregon have found that the use of certain antibiotics in the fluoroquinolones family may cause double vision in some patients.

According to a report by the Los Angeles Times, Dr. Frederick W. Fraunfelder and Dr. Frederick T. Fraunfelder of the Casey Eye Care Institute at the Oregon Health and Science University in Portland decided to investigate the possible link between antibiotics and double vision after hearing so many reports of eye problems connected to the drugs. They began collecting all the reports of eye problems associated with the use of antibiotics published since 1986 and found some clear links between double vision (a condition know as diplopia in medicine) and fluoroquinolones.

Of the 171 reports of double vision the doctors found, 76 cases occurred in men, 91 in women, and 4 were unspecified. Although certain types of antibiotics in the fluoroquinolones family were more commonly cited than others in the reports, the doctors found that “the number of cases were roughly proportional to the number of prescriptions written for each drug, suggesting that the problem involves the class of drugs rather than a particular product.”

171 cases in 23 years seems like a very small number, but, as the Los Angeles Times observes, medical researchers and data analysts generally agree that such complications are reported less than 10% of the time.

Although authors of the study, which was published in the September issue of the journal Ophthalmology, do not fully understand the link between the use of antibiotics and the occurrence of double vision, they suspect that it may have to do with the tendons that control the eye.

Antibiotic use is known to cause inflammation of the tendons (known as tendinitis) and tendon rupture, among other problems.

The full Los Angeles Times report can be viewed here.